my father is Hep B carrier and recently he start Tenofovir and his HBeAg turn from reactive to non reactive. is this a good sign and showed effectiveness of the treatment? however the HBsAg found increased from
HbeAg turning negative is generally a good sign, however important indications of response are diminishing hbvdna and normalization of his ALT. Your assay of HBsAg is semi-quantitative, best to have a true quantitative assay that reports in iu/ml.
Your father may like to have a Vitamin D tested and take Vitamin D supplement is his level is low. It is not so much to strengthen one's liver, but to reduce/avoid any burdens on the liver such as drinking, smoking, fatty liver, and diabetes
Those supplements reduce liver inflammation and are generally good for the liver, but they have no effect on HbsAg. As Stephen suggested you should test HbsAg quantity on different testing system the one with result in iU/ml preferably with automatic dilution. The test that you have done is unreliable do not taking any decision based on them.
I am glad your father's ALT has returned to normal - it is a good sign that he is responding to Tenofovir. Most likely his hbvdna would also be very low. It is important that your father continues to take Tenofovir. Since he started treatment at an older age, we have no idea the condition of his liver. So if possible, your father should also have a Fibroscan to get a baseline indication of the state of his liver.
HbsAg quantity is a useful marker. By itself, it is just a protein secreted from infected liver cells. It is not contagious, but many scientists believe a large quantity of HBsAg will inhibit our immune system to control/clear the virus. Drugs like Tenofovir will inhibit the production of new hbv virions that cause inflammation and progression of fibrosis. But Tenofovir will not inhibit the production of HBsAg.
Whether your father's HBsAg quantity has risen is uncertain because the test he used to measure the quantity is not truly quantitative.
Generally, decline of HBsAg quantity is a good indication that our own immune system may be able to control/clear the virus from our body. But, Tenofovir is keeping the disease under control, it may have to be taken for a long time in order to keep the control. We all hope to stop taking medication and whether we can stop may be indicated by the level of HBsAg.
thanks stephen! feel release after reading ur comment.
yup my father did went for fibroscan few months ago but i m not very sure about the result. next appointment with the doctor is about may 2013. will ask for detail later.
during last check before Tenofovir treatment it was some inflammation in my father's liver. since the Tenofovir treamtment is effective so will continue taking that.
just curious that other than taking medicine on time, refrain smoking and drinking, good diet control, anything i can do to prevent or reduce the inflammation? is it inflammation will lead to scarring on liver and eventually fibrosis, cirrhosis and finally end stage of liver disease?
You can consume herbals for anti-inflammation, but consult with your doctor. I myself am taking a cup of Curcuma and Turmeric every night 'cause I'm a carrier of Hep B. It is being approved by my doctors.
Inflammation is good as a sign that the immune system is fighting the virus but more than 12 months of continuous inflammation (as indicated with a high ALT and AST) is generally not good.
Inflammation is caused by our immune system - it is the same inflammation(redness, swelling) when you have a cut on your skin. ALT is a marker of inflammation. Health eating/living, regular exercise, adequate Vitamin D can all help.
Stubborn is the wrong attitude when dealing with this virus. He has to be cooperative 'cause treatment takes years and are costly without insurance. Not to mention he has to be vigilante if the doctor is not regularly updating him/herself about this virus and if the doctor is keeping the infection rather than curing it.
By the way, as his daugther, have you check yourself?
thanks indrew. All of us went for Hep B screening and vaccinated.
now he seems satisfy with the Tenofovir treatment and will only listen to what current doctor's said. anyhow i will keep track of my father's liver condition. next appointment with the doctor will be on May.
Recent surveys showed that most people are deficient in Vitamin D. So I don't think Hepatitis B causes Vitamin D deficiency. Some research suggests Vitamin D is important for the proper function of our immune system, that is why we pay particular attention to Vitamin D level. Of course, it is much better to get your Vitamin D naturally by spending more time under the sun and a good diet.
Flupentixol, also known as flupenthixol, marketed under brand names such as Depixol and Fluanxol, is a typical antipsychotic drug of the thioxanthene class.
It is beyond my limited knowledge to comment about Fluanxol. A quick Google search showed that it is an antipsychotic drug and it can cause hepatitis, elevated ALT, and hepatic failure. Best to consult your doctor.
Ultrasound needs to be combined with Fibroscan to have a reliable conclusion. I think your father is now is in Fibrosis stage. It's still reversible, look up this site for info on how to reverse that. Ask stef2011, he had Cirrhosis and managed to reverse it. That drug your father took to improve appetite must stop too as per Stephencastlecrag's last post.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.